Alabama, 2003

Damaging Wind in Alabama, July 16, 2003

July 16, 2003 · NWS MOB · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 16, 2:27 PM CST, 6 hours 43 minutes earlier.

Area forecast discussion, Jul 16, 2:27 PM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
327 PM CDT WED JUL 16 2003

.SHORT TERM...ISOLATED AFTERNOON SHOWERS AND THUNDERSTORMS HAD
DEVELOPED IN TOWERING CU FIELD ACROSS THE CWA. EXPECT MAINLY AN
ISOLATED COVERAGE INLAND THROUGH THE EVENING HOURS...THEN BECOMING
MORE SCATTERED AFTER MIDNIGHT AS ENERGY FROM A VORTICITY MAXIMUM /
SHORT WAVE DIVES SOUTH OVER NORTHERN ALABAMA AND MISSISSIPPI. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS ALSO FORMING ALONG WEAK SEA
BREEZE EVIDENT ON VISIBLE IMAGERY AND COASTAL METARS. THIS ACTIVITY
SHOULD DISSIPATE WITH DEVELOPMENT OF LAND BREEZE AFTER SUNSET.
HOWEVER...STILL EXPECT SCATTERED PRECIP ACROSS OUR FAR SOUTHERN
COUNTIES AND OVER MARINE WATERS LATE TONIGHT AS ENERGY DIVES FURTHER
SOUTH.

WILL KEEP CHANCE OF PRECIP THROUGH THE REMAINDER OF THE WORKWEEK AS
SERIES OF WEAK SHORTWAVES ROTATE AROUND UPPER HIGH EXTENDING FROM
THE SOUTHERN PLAINS INTO THE LOWER MISSISSIPPI RIVER VALLEY. A LIGHT
NORTHERLY FLOW THROUGH THE TROPOSPHERE WILL HELP INITIATE CONVECTION
ALONG A DEVELOPING SEA BREEZE EACH AFTERNOON. MAV GUIDANCE FOLLOWED
THROUGH MUCH OF THE PERIOD.

.EXTENDED...ECMWF REPRESENTS A INTERESTING SOLUTION OVER THE WEEKEND
AS PERSISTENT H50 HIGH PRESSURE RIDGE ENTRENCHED OVER THE EASTERN
2/3RDS CONUS IS FLATTENED BY VIGOROUS SHORTWAVE DIVING SOUTHEAST
THROUGH CENTRAL CANADA TOWARD THE NORTHERN GREAT LAKES. SURFACE HIGH
PRESSURE OVER THE OHIO RIVER VALLEY IS FORCED EAST...MERGING WITH
THE BERMUDA HIGH. THIS WILL STRENGTHEN THE RIDGE FROM THE WESTERN
ATLANTIC INTO THE EASTERN GULF WITH MODERATE ONSHORE FLOW RETURNING
TO THE NORTHERN GULF. H85 DEWPOINTS INCREASE TO 14-16C ACROSS THE
DEEP SOUTH AHEAD OF LOW LEVEL BOUNDARY. WILL KEEP SCATTERED CHANCE
DAYS 4 THROUGH 7 WITH DEEP MOISTURE...SEA BREEZE INITIATED
CONVENTION AND REINFORCED H50 TROUGH OVER THE EASTERN CONUS.

.MARINE...WILL MAINTAIN A TYPICAL LIGHT DIURNAL/NOCTURNAL
OSCILLATING WIND FLOW THROUGH FRIDAY WITH WEAK SURFACE PRESSURE
GRADIENTS. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS EACH DAY
AS SURFACE BOUNDARY APPROACHES FROM THE NORTHWEST. A LIGHT TO
MODERATE ONSHORE FLOW WILL BECOME BETTER ESTABLISHED OVER THE
WEEKEND AS THE HIGH PRESSURE RIDGE FROM THE WESTERN ATLANTIC TO THE
EASTERN GULF IS REINFORCED BY APPROACHING SHORTWAVE TROUGH. CHANCE
OF PRECIP EACH DAY WITH H50 TROUGH REMAINING OVER THE EASTERN CONUS.

.FIRE...NO CONCERNS.

.PRELIMINARY TEMPS / POPS...

MOBILE     74 91 74 93 / 30 40 20 30
PENSACOLA  74 90 75 92 / 30 40 20 30
DESTIN     76 89 76 88 / 30 50 20 30
EVERGREEN  72 91 71 93 / 30 40 20 30
WAYNESBORO 72 94 72 93 / 30 40 20 30
CAMDEN     72 92 71 93 / 30 40 20 30

.MOB...
AL...NONE.
FL...NONE.
MS...NONE.

22/23
Hazardous weather outlook, Jul 16, 5:30 AM CST, 15 hours 40 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-161700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
630 AM CDT WED JUL 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INTERIOR
SOUTHEAST MISSISSIPPI AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...(TODAY AND TONIGHT)

SCATTERED THUNDERSTORMS CAN BE EXPECTED ACROSS THE REGION TODAY.  A
FEW THUNDERSTORMS THIS AFTERNOON AND EVENING COULD PRODUCE WIND
GUSTS AROUND 45 MPH.  THERE WILL ALSO BE THE RISK OF FREQUENT
LIGHTNING STRIKES WITH THE STORMS.

ISOLATED WATERSPOUTS ARE ALSO POSSIBLE TODAY OVER THE COASTAL WATERS.

.DAYS TWO THROUGH SEVEN...(THURSDAY THROUGH TUESDAY)

SCATTERED THUNDERSTORMS CAN BE EXPECTED EACH DAY.  OTHERWISE...NO
HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...

EMERGENCY MANAGER AND STORM SPOTTER ACTIVATION SHOULD NOT BE
REQUIRED FOR SEVERE WEATHER PURPOSES TODAY.

In the hours before

Special weather statement, Jul 16, 4:30 PM CST, 4 hours 40 minutes before
MSZ079-162300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
530 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR GEORGE COUNTY UNTIL 600
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 4
MILES NORTHEAST OF BENNDALE...AND MOVING SOUTH AT 10 TO 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
BENNDALE AND BASIN THROUGH 600 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH STILL BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

IF IN THE PATH OF THIS STORM...SEEK SHELTER IN A SAFE HOME OR
BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 16, 4:59 PM CST, 4 hours 11 minutes before
ALZ061-162330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
559 PM CDT WED JUL 16 2003

...THUNDERSTORM ADVISORY FOR MOBILE COUNTY UNTIL 630 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6
MILES NORTH OF WILMER...AND MOVING SOUTH AT 5 TO 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...MOFFET...WILMER
AND BIG CREEK LAKE THROUGH 630 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS PASSED.
Special weather statement, Jul 16, 5:15 PM CST, 3 hours 55 minutes before
FLZ001-002-162345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
615 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR ESCAMBIA COUNTY FLORIDA
UNTIL 645 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS NEAR OAK GROVE AND WALNUT HILL.  THESE STORMS WERE
MOVING SOUTH AT 10 TO 15 MPH AND WILL AFFECT AREAS IN AND AROUND...
MCDAVID...BOGIA...BAY SPRINGS...BARTH...AND MOLINO THROUGH 645 PM
CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 35
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 5:25 PM CST, 3 hours 45 minutes before
MSZ079-170000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
625 PM CDT WED JUL 16 2003

...A THUNDERSTORM ADVISORY IS IN EFFECT FOR GEORGE COUNTY UNTIL 700
PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF
THUNDERSTORMS ACROSS NORTH GEORGE COUNTY...AND MOVING SOUTH AT 5 TO
10 MPH.

THESE STORMS WILL AFFECT AREAS IN AND AROUND...BEXLEY...
LUCEDALE...BENNDALE...EVANSTON...AND BASIN THROUGH 700 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE STRONG WIND GUSTS TO NEAR
35 MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THESE STORMS COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 7:05 PM CST, 2 hours 5 minutes before
MSZ076-170130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
805 PM CDT WED JUL 16 2003

...THUNDERSTORM ADVISORY FOR GREENE COUNTY UNTIL 830 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 2
MILES NORTHWEST OF LEAKESVILLE...MOVING SOUTHWEST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...LEAKESVILLE AND
VERNAL THROUGH 830 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.
Special weather statement, Jul 16, 7:15 PM CST, 1 hour 55 minutes before
ALZ052-170145-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
815 PM CDT WED JUL 16 2003

...THUNDERSTORM ADVISORY FOR WASHINGTON COUNTY UNTIL 845 PM CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 3
MILES EAST OF FRUITDALE...MOVING SOUTH AT 15 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
ESCATAWPA...VINEGAR BEND AND DEER PARK THROUGH 845 PM CDT.

THE PRIMARY THREATS FROM THIS STORM ARE STRONG WIND GUSTS TO NEAR 40
MPH...AND SMALL HAIL.

ALTHOUGH BELOW SEVERE LIMITS...THIS STORM COULD DOWN SMALL TREE
LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL OBJECTS. FREQUENT
CLOUD TO GROUND LIGHTNING STRIKES ARE LIKELY...AND PERIODS OF HEAVY
RAIN COULD RESULT IN BRIEF PONDING OF WATER AROUND LOW LYING...FLOOD
PRONE AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Covington

When
July 16, 9:10 PM CST to 9:12 PM CST
Where
Covington County, Andalusia
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
EMERGENCY MANAGER
Coordinates
31.300, -86.483

High winds from a thunderstorm blew down several trees just northeast of Andalusia.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2003Every state in 2003This day in weather historyWarnings in Alabama, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373929.